Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 25, NWS Quad Cities, IA

May 18, 1997Jo Daviess County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 1997, 5:10 PM CDT for Jo Daviess County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 5:10 PM CDT (22:10 UTC)
Expired
May 18, 1997, 6:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 89 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

068 
WUUS1 KMLI 182211 RRA
SVRMLI
ILC085-182300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT SUN MAY 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN JO DAVIESS COUNTY - IN NORTHWESTERN ILLINOIS

* UNTIL 600 PM CDT
 
* THIS STORM WILL REACH NEAR
  MENOMINEE                          AROUND 520 PM CDT
  GALENA                             AROUND 525 PM CDT
  COUNCIL HILL                       AROUND 535 PM CDT
  SCALES MOUND                       AROUND 545 PM CDT
  ELIZABETH                          AROUND 545 PM CDT

* AT 510 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF
  DUBUQUE MOVING EAST AT 35 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING.

HENDRICKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:43 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 4:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0405 PM    2 NORTH VINTON            IA   1.75 INCH HAIL
05/18/97   BENTON                         GOLF BALL SIZE

0440 PM    NEAR LISBON               IA   TORNADO
05/18/97   LINN

0444 PM    COUNTY E45 & X45          IA   FUNNEL ALOFT
05/18/:97   JONES

STIMACH
Local storm report, May 18, 4:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Special weather statement, May 18, 5:01 PM CDT, 9 minutes before
ILZ001-002-007-009-016>018-026-034-035-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT SUN MAY 18 1997

...A TORNADO WATCH HAS BEEN POSTED FOR PORTIONS OF NORTHWEST AND
WEST-CENTRAL ILLINOIS UNTIL 11PM...

SOME COUNTIES INCLUDED IN THE WATCH ARE...
JO DAVIESS...STEPHENSON...CARROLL...WHITESIDE...ROCK ISLAND
...HENRY...MERCER...BUREAU...PUTNAM...HENDERSON...WARREN...HANCOCK
...AND MCDONOUGH.

SOME CITIES INCLUDED
ARE...FREEPORT...GENESEO...PRINCETON...MOLINE...MONMOUTH...AND MACOMB.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD BE ON THE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND TAKE SAFE SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS IF THREATENING WEATHER APPROACHES. STAY TUNED FOR
POSSIBLE WARNINGS.

BERG
Local storm report, May 18, 5:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0500 PM    PEOSTA                    IA   1.OO INCH HAIL
05/18/97   DUBUQUE

0450 PM    FARLEY                    IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0450 PM    WORTHINGTON               IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 5:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH
Local storm report, May 18, 5:09 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0505 PM    3 N OXFORD JUNCTION       IA   1.75 INCH HAIL
05/18/97   JONES                          GOLF BALL

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:40 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.